Oregon, 2013

Hail and Damaging Winds in Oregon, September 15, 2013

September 15, 2013 · NWS PDT · 15 events in 2 counties and zones

An organized cluster of severe thunderstorms moved across the interior pacific northwest. These thunderstorms were very strong wind producers with marginal hail, and blowing dust ahead of the main gust front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An organized cluster of severe thunderstorms moved across the interior pacific northwest. These thunderstorms were very strong wind producers with marginal hail, and blowing dust ahead of the main gust front. Areas would have visibilities reduced below one quarter of a mile for a brief period of time. The strongest estimated wind gust was 80 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Sep 15, 1:30 PM PST, 0 minutes earlier.

Area forecast discussion, Sep 15, 1:30 PM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
230 PM PDT SUN SEP 15 2013

.SHORT TERM...TONIGHT THROUGH WEDNESDAY. UPPER LOW IS MOVING INTO
THE PACIFIC NORTHWEST TODAY. AIRMASS IS VERY WARM AND UNSTABLE
HOWEVER APPEARS A CAP HAS LIMITED THE DEVELOPMENT OF THUNDERSTORMS
AND CUMULUS FOR MUCH OF THE DAY. SATELLITE AND RADAR NOW SHOWING
SIGNS THE CAP IS BREAKING WITH CUMULUS AND STORM DEVELOPMENT
STARTING. AT THIS POINT THINK SHOWERS AND THUNDERSTORMS WILL DEVELOP
OVER OREGON THE NEXT FEW HOURS AND MOVE NORTHWARD INTO THE EVENING.
STORMS COULD GET SOME HELP FROM JET MOVING AROUND THE BASE OF THE
UPPER LOW INTO SOUTHERN OREGON. IF THIS OCCURS MAY SEE SOME STRONGER
THUNDERSTORMS FOR A FEW HOURS THROUGH SUNSET. BY LATE TONIGHT MOST
OF THE PRECIPITATION SHOULD HAVE MOVED NORTH OUT OF THE FORECAST
AREA. JUST SOME LINGERING SHOWERS OVER THE MOUNTAINS. WESTERLY WINDS
WILL INCREASE OVERNIGHT BEHIND THE COLD FRONT BECOMING BREEZY IN THE
COLUMBIA BASIN. MOSTLY CLOUDY SKIES MONDAY MORNING BECOMING PARTLY
CLOUDY BY AFTERNOON. COOLER WITH HIGHS DOWN 10-20 DEGREES FROM
TODAY. ANOTHER UPPER TROUGH AND COLD FRONT MOVE THROUGH TUESDAY WITH
SHOWERS AND ISOLATED THUNDERSTORMS. ADDITIONAL COOLING WILL BRING
HIGH TEMPS DOWN INTO THE 60S TO LOWER 70S. WEAK UPPER RIDGE BUILDING
IN WEDNESDAY WITH CLEARING SKIES AND CONTINUED COOL TEMPERATURES. 94

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...AN UPPER TROUGH WILL
HAVE EXITED TO THE EAST BY WEDNESDAY EVENING AND RIDGING WILL BEGIN
DEVELOPING OVER THE AREA. THE RIDGE WILL REMAIN OVER THE AREA
THROUGH THURSDAY NIGHT WHICH WILL GIVE US A DRY FORECAST WEDNESDAY
NIGHT THROUGH THURSDAY NIGHT. TEMPERATURES WILL INCREASE 5 TO 10
DEGREES FROM WEDNESDAY AND BE IN THE 70S AND LOWER 80S. ON FRIDAY,
ANOTHER TROUGH WILL COME ASHORE AND PUSH THE RIDGE TO THE EAST. THIS
WILL BRING A CHANCE OF SHOWERS TO THE CASCADES AND A SLIGHT CHANCE
TO CENTRAL OREGON AND THE OCHOCO-JOHN DAY HIGHLANDS IN THE AFTERNOON
AND EVENING. WITH A SOUTHERLY FLOW AHEAD OF THE SYSTEM ON FRIDAY
TEMPERATURES WILL BE A COUPLE OF DEGREES WARMER THAN THURSDAY.
BEYOND THIS POINT, MODELS SHOW TIMING DIFFERENCES WITH THE TROUGH
SATURDAY THROUGH SUNDAY. THE ECMWF IS FASTER AND HAS IT OUT OF THE
AREA SATURDAY EVENING WHILE THE GFS IS A LITTLE SLOWER. BOTH MODELS
BRING YET ANOTHER SYSTEM TO THE COAST AND THE GFS HAS IT IN THE AREA
SUNDAY NIGHT. CONFIDENCE IS LOW AT THIS POINT AND HAVE KEPT A CHANCE
OF SHOWERS IN THE MOUNTAINS WITH A SLIGHT CHANCE OF SHOWERS IN THE
LOWER ELEVATIONS FRIDAY NIGHT THROUGH SUNDAY. TEMPERATURES SATURDAY
AND SUNDAY WILL DROP BACK TO THE MID 60S TO MID 70S. PERRY

&&

.AVIATION...PREVIOUS DISCUSSION...18Z TAFS...VFR CONDITIONS WILL BE
PREVALENT FOR THE NEXT 24 HOURS. A SYSTEM MOVING INTO THE AREA TODAY
AND TONIGHT WILL BRING SCATTERED TO BROKEN SKIES FOR MOST OF THE
NEXT 24 HOURS. CEILINGS WILL BE ABOVE 8000 FEET AGL THIS MORNING
THEN DROP TO ABOVE 5000 FEET THIS AFTERNOON AND TONIGHT. SHOWERS
WILL BEGIN DEVELOPING IN CENTRAL OREGON AFTER 20Z WITH SCATTERED
THUNDERSTORMS FROM 21Z TO 05Z, AFFECTING KRDM AND KBDN. THE SHOWERS
AND THUNDERSTORMS WILL MOVE NORTH ACROSS THE AREA AFFECTING THE REST
OF THE TAF SITES WITH THUNDERSTORMS ENDING BY 09Z AND SHOWERS BY
14Z. BRIEF MVFR CONDITIONS, HEAVY RAIN, LARGE HAIL AND GUSTY WINDS
WILL BE POSSIBLE WITH THE STRONGER SHOWERS AND STORMS. MODEL CROSS
SECTIONS SHOW ABUNDANT LOW LEVEL MOISTURE FROM THE RAINFALL
GENERATING LOW CLOUDS AFTER 12Z AT MOST TAF SITES. PAST EXPERIENCE
MAKES ME SOMEWHAT SKEPTICAL OF THIS HAPPENING, ESPECIALLY WITH
BREEZY WINDS BUT HAVE PLACED SCATTERED CLOUDS AT AROUND 4000 FEET
AGL TO COVER THAT POSSIBILITY. SURFACE WINDS WILL REMAIN BELOW 15
KTS THIS MORNING THEN KDLS, KPDT, KALW AND KPSC WILL INCREASE TO 10
TO 20 KTS WITH GUSTS TO 30 KTS AFTER 21Z AND CONTINUE THROUGH
TOMORROW MORNING. OTHER TAF SITES WILL REMAIN BELOW 15 KTS WITH A
FEW GUSTS TO 20 KTS THIS AFTERNOON AND EVENING. PERRY

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  59  76  49  67 /  60  10  10  40
ALW  61  77  53  68 /  60  10  10  40
PSC  61  80  52  72 /  60  10  10  30
YKM  58  76  47  70 /  60  10  10  30
HRI  59  78  50  72 /  60  10  10  30
ELN  59  75  48  70 /  60  10  10  30
RDM  45  73  45  64 /  30  10  10  40
LGD  55  75  47  63 /  60  20  10  50
GCD  52  74  47  63 /  60  10  10  50
DLS  60  74  53  70 /  60  10  10  30

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING
     WAZ026-027-520-521.

&&

THREAT INDEX
MONDAY : GREEN
TUESDAY : GREEN
WEDNESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

94/83/83
Hazardous weather outlook, Sep 15, 3:30 AM PST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
430 AM PDT SUN SEP 15 2013

WAZ026-027-520-521-161130-
KITTITAS VALLEY-YAKIMA VALLEY-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
430 AM PDT SUN SEP 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...SOUTH WASHINGTON AND SOUTH CENTRAL WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT AND A NEGATIVELY TILTED TROUGH WITH ABUNDANT
MOISTURE WILL CROSS THE AREA TODAY. THIS WILL GENERATE SHOWERS AND
AFTERNOON THUNDERSTORMS WHICH MAY PRODUCE VERY HEAVY RAIN. THE
MAIN CONCERN IS FOR FLASH FLOODING OVER RECENT WILDFIRE BURN SCARS
FROM THIS SUMMER AND FROM THE 2012 WILDFIRE SEASON IN THESE AREAS.
THIS INCLUDES THE TABLE MOUNTAIN FIRE...TAYLOR BRIDGE FIRE...
THE COLOCKUM TARPS FIRE AND THE MILE MARKER 28 FIRE BURN SCARS. AS
SUCH A FLASH FLOOD WATCH IS IN EFFECT FROM THIS AFTERNOON THROUGH
LATE THIS EVENING FOR THESE AREAS. PLEASE REFER TO NWS HAZARD
PRODUCT PDXFFAPDT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS ARE EXPECTED ON MONDAY ALONG THE CASCADE EAST
SLOPES AND THE SIMECOE HIGHLANDS...OTHERWISE IT WILL BE BREEZY AND
MUCH COOLER. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN ON
TUESDAY. THE COOLER WEATHER WILL CONTINUE THROUGH TUESDAY AND THEN
A WARMING TREND WILL TAKE PLACE ON WEDNESDAY AND THURSDAY FOLLOWED
BY COOLING AGAIN ON FRIDAY AND SATURDAY WITH ANOTHER CHANCE OF
SHOWERS.

ORZ041-042-044-049-050-502-503-505>509-WAZ024-028>030-161130-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
430 AM PDT SUN SEP 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON...CENTRAL
WASHINGTON...SOUTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA TODAY AND TONIGHT
BRINGING A CHANCE OF SHOWERS AND AFTERNOON AND EVENING
THUNDERSTORMS. SOME THUNDERSTORMS COULD BECOME STRONG WITH HEAVY
RAIN...STRONG GUSTY WINDS AND HAIL THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS ARE EXPECTED ON MONDAY ALONG THE CASCADE EAST
SLOPES AND THE NORTHEAST MOUNTAINS...OTHERWISE IT WILL BE BREEZY AND
MUCH COOLER. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN ON
TUESDAY. THE COOLER WEATHER WILL CONTINUE THROUGH TUESDAY AND THEN
A WARMING TREND WILL TAKE PLACE ON WEDNESDAY AND THURSDAY FOLLOWED
BY COOLING AGAIN ON FRIDAY AND SATURDAY WITH ANOTHER CHANCE OF
SHOWERS.

The radar

The Pendleton radar (KPDT), 78 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Morrow

When
September 15, 1:30 PM PST
Where
Morrow County, 4.58 mi SSE of Ione
Measured
1 in hail
Reported by
Public
Coordinates
45.440, -119.790

Thunderstorm Wind, Morrow

When
September 15, 4:33 PM PST
Where
Morrow County, 7.33 mi SE of Boardman
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
45.750, -119.620

Estimated wind gusts 80 mph.

Thunderstorm Wind, Umatilla

When
September 15, 4:40 PM PST
Where
Umatilla County, 2.83 mi SW of Echo Coons Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
45.620, -119.440

Public reported 28 power poles downed.

Thunderstorm Wind, Morrow

When
September 15, 4:45 PM PST
Where
Morrow County, 2.5 mi ESE of Boardman
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
45.820, -119.670

Public reported several power poles downed.

Thunderstorm Wind, Morrow

When
September 15, 4:48 PM PST
Where
Morrow County, 4.86 mi N of Munley
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.900, -119.490

Public reported 6 to 12 inch diameter tree down and power outage.

Thunderstorm Wind, Morrow

When
September 15, 4:50 PM PST
Where
Morrow County, 4.86 mi N of Munley
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.900, -119.490

Half of a barn roof blown off reported on social media.

Thunderstorm Wind, Umatilla

When
September 15, 4:52 PM PST
Where
Umatilla County, 0.84 mi SW of Umatilla
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.910, -119.340

Trained spotter measured a wind gust of 66 mph.

Thunderstorm Wind, Umatilla

When
September 15, 4:55 PM PST
Where
Umatilla County, Hermiston
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.830, -119.280

Employee of Hermiston Bowling Alley reported a semi truck trailer without a cab had flipped onto its side. Also power was out in his location.

Thunderstorm Wind, Umatilla

When
September 15, 5:00 PM PST
Where
Umatilla County, Pilot Rock
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.480, -118.830

Lots of limbs and part of a tree downed.

Thunderstorm Wind, Umatilla

When
September 15, 5:09 PM PST
Where
Umatilla County, 0.97 mi W of Pendleton
Measured
56 kt (64 mph) measured gust
Reported by
NWS Employee
Coordinates
45.670, -118.820

Gust of 64 mph was measured by the weather station at the Pendleton WFO.

Thunderstorm Wind, Umatilla

When
September 15, 5:11 PM PST
Where
Umatilla County, (Pdt)pendleton Arpt
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
45.700, -118.830

Pendleton airport ASOS recorded wing gusts up to 70 mph.

Thunderstorm Wind, Umatilla

When
September 15, 5:11 PM PST
Where
Umatilla County, 1.46 mi SSW of (Pdt)pendleton Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.680, -118.840

Wind gusts up to 60 mph estimated, and a power outage was reported.

Thunderstorm Wind, Umatilla

When
September 15, 5:15 PM PST
Where
Umatilla County, 0.97 mi W of Pendleton
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.670, -118.820

Three foot diameter tree split from high winds, part of the tree fell onto a pickup truck bed.

Thunderstorm Wind, Umatilla

When
September 15, 5:25 PM PST
Where
Umatilla County, 0.48 mi W of Helix
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.850, -118.660

Estimated wind gusts to 60 mph downed 6 to 8 inch diameter tree limbs.

Thunderstorm Wind, Umatilla

When
September 15, 5:30 PM PST
Where
Umatilla County, 0.96 mi W of Umapine
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
45.980, -118.520

Amateur radio operator reported estimated wind gusts of 60 mph and reduced visibility due to blowing dust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472622, 472601, 472604, 472605, 472606, 472607, 472608, 472610, 472612, 472614, 472615, 472616, 472618, 472620, 472621.